Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 88, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2015, 11:53 PM CDT for Hanson County, Hutchinson County, McCook County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2015, 11:53 PM CDT (04:53 UTC)
- Expired
- Jul 6, 2015, 12:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hanson County, SD, Hutchinson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:57 PM CDT | TSTM WND GST 60 | 5 Ssw Clayton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 7:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
454 WUUS53 KFSD 060453 SVRFSD SDC061-067-087-060530- /O.NEW.KFSD.SV.W.0088.150706T0453Z-150706T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1153 PM CDT SUN JUL 5 2015 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... SOUTHWESTERN MCCOOK COUNTY IN SOUTHEASTERN SOUTH DAKOTA... HANSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... * UNTIL 1230 AM CDT * AT 1153 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALEXANDRIA...OR 11 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... FARMER AROUND 1200 AM CDT. EMERY AROUND 1205 AM CDT. SPENCER IN MCCOOK COUNTY AROUND 1210 AM CDT. BRIDGEWATER AROUND 1215 AM CDT. SALEM AROUND 1220 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4333 9741 4339 9796 4374 9796 4376 9738 TIME...MOT...LOC 0453Z 266DEG 40KT 4365 9782 HAIL...<.75IN WIND...60MPH $$ CHAPMAN
2 follow-up statements
557 WWUS53 KFSD 060512 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1212 AM CDT MON JUL 6 2015 SDC061-067-087-060530- /O.CON.KFSD.SV.W.0088.000000T0000Z-150706T0530Z/ HUTCHINSON SD-MCCOOK SD-HANSON SD- 1212 AM CDT MON JUL 6 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR NORTHERN HUTCHINSON...SOUTHWESTERN MCCOOK AND HANSON COUNTIES... AT 1209 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EMERY...OR 18 MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 45 MPH. A SECOND AREA OF DAMAGING WINDS WAS LOCATED 5 MILES WEST NORTHWEST OF FREEMAN... MOVING EAST AT 45 MPH. AT 1157 PM CDT...A SPOTTER REPORTED 60 MPH WINDS 5 MILES SOUTH SOUTHWEST OF CLAYTON. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THIS SEVERE STORM WILL BE NEAR... FREEMAN...BRIDGEWATER AROUND 1220 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4333 9741 4339 9796 4374 9796 4376 9738 TIME...MOT...LOC 0509Z 266DEG 40KT 4361 9770 HAIL...<.75IN WIND...60MPH $$ CHAPMAN
928
WWUS53 KFSD 060524
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 AM CDT MON JUL 6 2015
SDC061-067-087-060534-
/O.EXP.KFSD.SV.W.0088.000000T0000Z-150706T0530Z/
HUTCHINSON SD-MCCOOK SD-HANSON SD-
1224 AM CDT MON JUL 6 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUTCHINSON...
SOUTHWESTERN MCCOOK AND HANSON COUNTIES WILL EXPIRE AT 1230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4333 9741 4339 9796 4374 9796 4376 9738
TIME...MOT...LOC 0523Z 266DEG 40KT 4361 9770
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:50 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 5, 6:50 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 650 PM CDT SUN JUL 5 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 252 PM CDT SUN JUL 5 2015 THERE IS STILL AN EASY TO RECOGNIZE FAIRLY STRONG SEVERE STORM POTENTIAL TONIGHT WITH SPC DEPICTION OF POTENTIAL AND GENERAL TIMING LOOKING GOOD. THE PROBLEM LIES IN THE SPECIFICS...ESPECIALLY THE INITIAL DEVELOPMENT OF STORMS. SOME OF THE SHORT RANGE HIGH RESOLUTION MODELS ARE DEPICTING FAIRLY EARLY DEVELOPMENT AHEAD OF THE COLD FRONT. IN THE CASE OF THE OPERATIONAL HRRR THIS LOOKS TO BE DONE TOO EARLY AND TOO FAR SOUTHEAST. HOWEVER OTHER MODELS ARE MORE MODERATE YET STILL INDICATE SOME DEVELOPMENT FAIRLY EARLY AHEAD OF THE FRONT...WHICH BY THE WAY FOR THE TIME BEING HAS PROGRESSED SOMEWHAT FASTER TOWARD THE AREA THAN MODELS HAVE BEEN DEPICTING. I WOULD EXPECT A SLOWDOWN DUE TO WAVE ACTION WHICH PROBABLY ALSO SHOWS UP IN THE DEVELOPMENT OF THE LOW LEVEL JET DEPICTED STRONGLY ON THE MODELS. IN SHORT...STILL EXPECT THE BULK OF THE STORMS AND THE SEVERE THREAT FROM LATE EVENING ON...AFTER MIDNIGHT SOUTHEAST...BUT WE WILL WATCH FOR POSSIBLE SCATTERED DEVELOPMENT AS EARLY AS THE END OF THE AFTERNOON. AS MENTIONED...THE SEVERE POTENTIAL IS STILL THERE FOR SCATTERED WINDS AND HAIL EARLY AND ESPECIALLY WINDS LATE TONIGHT. WILL CONTINUE TO INCLUDE THE HAIL/WIND/HEAVY RAIN MENTION IN THE GRIDS ALONG WITH THE HIGH POPS. AS FOR THE HEAVY RAIN...CURRENTLY ANTICIPATED QPF AND CURRENT FFG DO NOT SHOW A NEED FOR A FLASH FLOOD WATCH. THE NORTHEAST APPEARS TO HAVE THE BEST POTENTIAL FOR HEAVY RAIN BUT THAT COULD CHANGE DEPENDING ON HOW THE CONVECTION BEHAVES. THE FRONT WILL BEGIN TO MOVE THROUGH THE AREA THIS EVENING AND REACH THE SOUTHEAST CORNER MONDAY MORNING. COOLER AIR WITH THE NORTHERLY WINDS WILL LOWER TEMPERATURES TO THE LOWER 60S NORTHWEST...WITH 70 OR SO LOWS SOUTHEAST. LINGERING SHOWERS AND STORMS WILL END FROM THE NORTHWEST MONDAY AND CLOUDS WILL DECREASE. BY LATE AFTERNOON THE COOL AND DRY REGIME WILL HAVE TAKEN OVER AND THE LAST OF THE SHOWERS IN NORTHWEST IOWA SHOULD HAVE ENDED. THE NORTHERLY WINDS WILL TAKE HOLD AND GET MARGINALLY BREEZY...WHILE TEMPERATURES HANG IN THE 70S AND SKIES BRIGHTEN FROM THE NORTHWEST. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 252 PM CDT SUN JUL 5 2015 THE FIRST HALF OF THE MEDIUM RANGE FORECAST WILL REMAIN COOL AND DRY THROUGH WEDNESDAY AS HIGH PRESSURE SETTLES IN ACROSS THE GREAT LAKES. COOL EASTERLY FLOW WILL KEEP TEMPERATURES IN THE 70S IN MOST LOCATIONS...ALMOST 10 DEGREES BELOW NORMAL FOR THIS TIME OF THE YEAR. HAVE LOWERED LOW TEMPERATURES A FEW DEGREES. BY WEDNESDAY AND THURSDAY...MODELS SUGGEST A WEAK WAVE PASSING THROUGH THE MID-LVL FLOW. THE STRONG INFLUENCE OF DRY SFC HIGH PRESSURE SHOULD KEEP POPS AT A MINIMUM. BY THE END OF THE WEEK AND INTO NEXT WEEKEND...FLOW ALOFT SHOULD BEGIN TO TURN MORE SOUTHWESTERLY...TYPICALLY INDICATIVE OF WARMING TEMPERATURES...INCREASING HUMIDITY AND THE POTENTIAL RETURN OF LOW- END PRECIPITATION CHANCES BY NEXT WEEKEND. SEVERAL WAVES OF ENERGY WILL MOVE THROUGH THE FLOW...BUT THE EXACT TRACK OF THESE WAVES IN DOUBT. AS FAR AS TEMPERATURES ARE CONCERNED...FORECAST HOLDS READINGS ABOVE NORMAL BY THE WEEKEND...AND WE MAY BE PUSHING 90S IN MANY AREAS BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 650 PM CDT SUN JUL 5 2015 THREAT OF CONVECTION WILL EXPAND SOUTH AND EAST ACROSS THE FORECAST AREA THROUGH THE FIRST HALF OF THE FORECAST PERIOD. PERIODS MVFR TO LOCALLY IFR CONDITIONS ALONG WITH GUSTY WINDS WILL ACCOMPANY SOME OF THE STORMS. STRONGEST CLUSTER OF STORMS EXPECTED TO REMAIN SOUTH OF KHON...BUT COULD IMPACT KFSD AND/OR KSUX WITH STRONG WINDS AFTER 06Z. TAMER CONDITIONS WILL PREVAIL AFTER 06/12Z...THOUGH PERIOD OF MVFR CEILINGS AND AREAS OF LIGHT RAIN WILL LIKELY LINGER THROUGH THE MORNING. VFR CONDITIONS EXPECTED TO BECOME MORE PREVALENT AFTER 06/18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...DUX AVIATION...JH
Hazardous weather outlook, Jul 5, 2:01 PM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 201 PM CDT SUN JUL 5 2015 MNZ071-072-SDZ038>040-052>059-061915- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- 201 PM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP FROM NORTHEAST INTO CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THIS EVENING...THEN PUSH SOUTH AND EAST INTO THE AREA THROUGH THE EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS OF 70 MPH...ALONG WITH VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM THIS EVENING AND CONTINUE INTO THE LATE NIGHT HOURS. IAZ001-002-012-MNZ080-081-089-090-097-098-SDZ050-060>071-061915- LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE- ROCK-GREGORY-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 201 PM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP FROM NORTHEAST INTO CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS WILL THEN PUSH SOUTH AND EAST INTO THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS OF 70 MPH...ALONG WITH VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 8 PM THIS EVENING AND CONTINUE INTO THE LATE NIGHT HOURS. IAZ003-013-014-020>022-031-032-NEZ013-014-061915- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DIXON-DAKOTA- 201 PM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 2 AM TONIGHT. WHILE HAIL TO THE SIZE OF QUARTERS WILL BE A POSSIBILITY WITH THESE STORMS...THE BIGGER THREAT WILL BE WINDS TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 AM TONIGHT.
In the hours before
Local storm report, Jul 5, 9:38 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT SUN JUL 5 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND GST 2 E DIXON 43.39N 99.44W
07/05/2015 E60 MPH GREGORY SD STORM CHASER
&&
AFLocal storm report, Jul 5, 10:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 PM CDT SUN JUL 5 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST 3 W GEDDES 43.26N 98.76W
07/05/2015 M54 MPH CHARLES MIX SD MESONET
&&
AFLocal storm report, Jul 5, 11:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT SUN JUL 5 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 14 W PLATTE 43.39N 99.12W
07/05/2015 M59 MPH CHARLES MIX SD DEPT OF HIGHWAYS
TIME ESTIMATED FROM RADAR
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Jul 5, 11:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 PM CDT SUN JUL 5 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 4 S MITCHELL 43.67N 98.03W
07/05/2015 E60 MPH DAVISON SD TRAINED SPOTTER
&&
BAThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:02 PM CDT | Flash Flood Watch | FSD | Aurora, Bon Homme, Brookings, Brule, Charles Mix, Clay and 16 more | 8 hr |
| Jul 5, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 48 min |
| Jul 5, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 45 min |
| Jul 5, 11:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison | 37 min |
| Jul 6, 12:18 AM CDT | Flash Flood Warning | FSD | Aurora, Davison, Hanson, Hutchinson, McCook | 3 hr |
| Jul 6, 12:20 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 25 min |
| Jul 6, 12:23 AM CDT | Tornado Warning | FSD | McCook, Turner | 24 min |
| Jul 6, 12:54 AM CDT | Tornado Warning | FSD | Minnehaha | 23 min |
| Jul 6, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 49 min |
| Jul 6, 2:15 AM CDT | Flash Flood Warning | FSD | Lake, McCook, Minnehaha, Moody | 3 hr |
| Jul 6, 9:06 AM CDT | River Flood Warning | FSD | Moody | 7 days |
| Jul 6, 9:06 AM CDT | River Flood Warning | FSD | Minnehaha | 58 hr |
| Jul 6, 1:21 PM CDT | River Flood Warning | FSD | Minnehaha | 7 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.